Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 126, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2001, 4:53 PM MDT for Pueblo County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 28, 2001, 4:53 PM MDT (22:53 UTC)
- Expired
- Aug 28, 2001, 5:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pueblo County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:53 PM MDT | Thunderstorm Wind 52 M | Pueblo Muni Arpt, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 3300 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972 WUUS55 KPUB 282254 SVRPUB COC101-282345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 453 PM MDT TUE AUG 28 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUEBLO COUNTY IN SOUTHEAST COLORADO * UNTIL 545 PM MDT * AT 451 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM OVER PUEBLO...MOVING NORTHEAST AT 15 MPH. AT 453 PM WINDS GUSTED TO 60 MPH AT THE PUEBLO AIRPORT. * SOME LOCATIONS AFFECTED WILL BE... PUEBLO THROUGH 530 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3823 10487 3813 10468 3849 10429 3852 10461
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 28, 2:30 PM MDT, 2 hours 23 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO ISSUED BY NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT TUE AUG 28 2001 ...SHORT TERM...WIDELY SCATTERED TSTMS FIRING ALONG AXIS OF WK MID-LVL SHRTWV TROF MOVG SEWRD THROUGH CNTRL CO ATTM MOSTLY HIGH BASED PRODUCING GUSTY WNDS AND CG LIGHTNING. HOTTEST CELLS (50-55DBZ) ON RADAR IN THE VCNTY OF PIKES PEAK/TELLER CTY...CUSTER AND CHAFFEE CTYS. RUC AND ETA BNDRY LYR GRIDS ALSO SHOW AN INCREASE IN LOW LVL MOISTURE UP AGAINST EAST SLOPE OF THE SANGRE DE CRISTO... WET AND RAMPART RANGES NEXT 3-6 HRS WITH 850-700 MB THETA-E RIDGE OVR I-25 CORRIDOR. EVEN WITH INCREASING SELY LOW LVL FLOW NEXT SVRL HRS MODELS SHOW INVERTED-V SOUNDINGS E OMTNS REST OF THIS AFTN AND EVE. AT PRESENT SPEED SHOULD SEE HIGH COUNTRY CONVECTION MOVG OVR I-25 CORRIDOR BEFORE 00Z WHERE 0-2KM CAPES APRCH 600 J/KG THRU 00Z/WED. WND GUSTS TO 45 KTS AND CG LGTNG APRS TO BE MAIN THREAT. AS STORMS MOVE OUT ACRS THE SERN PLAINS THIS EVE...SHOULD SEE STORM ACTVTY DROP OFF UNTIL UPR LVL FORCING/STORM AXIS MOVES INTO DEEPER MOISTURE/GREATER INSTABILITY OUT NR THE KANSAS BORDER. ITS HERE WHERE WND AND STABILITY PROFILES COULD SUPPORT ISOLD STG/SVR TSTMS OVRNGT. DONT SEE STORMS IN THE FAR SERN CTYS UNTIL AFT SUNSET. OTWS...SHOULD SEE SKIES CLRG FM NW TO SE AS DRIER...SUBSIDENT AIR MOVES IN BEHIND SHRTWV. WITH INCREASING DOWNWARD FORCING LATER THIS EVE...MIGHT SEE A PD OF GUSTY DOWNSLOPE WNDS ON EAST FACING SLOPES. BAKER ...LONG TERM...FOR WEDNESDAY DONT EXPECT MUCH CHANGE TO PTRN HOWEVER AVN SHOWS A MUCH STRONGER DISTURBANCE MOVING INTO CNTRL CO BY LATE WED AFTN AS COMPARED TO ETA AND NGM. AT FIRST GLANCE INITALLY BELIEVED AVN WAS WAY OVERDONE HOWEVER STLT LOOP DOES SEEM TO SHOW SOME TYPE OF DISTURBANCE OVR WRN UT THATIS LATCHING ON TO. ASSOCIATED MSTR WITH THIS FEATURE MAY ALLOW FOR BETTER COVERAGE OF SCT TSTMS WED AFTN ACRS ERN SAN JUANS INTO SERN MTNS. OVR SERN CO LOW LVL FLOW WL CONT SLY ON WED AND ALLOW FOR ANOTHER WRM DAY SIMILAR TO THIS AFTN. SOME TSTMS WHICH FORM OVR THE HIGHER TERRAIN WED AFTN MAY MOVE ACRS LOWER ELEVATIONS LATE WED AFTN ALONG THE I-25 CORRIDOR FRM COS SOUTH TO TAD. WITH RATHER LARGE DEWPOINT SPREADS EXPECT STG GUSTY WINDS AND LIGHTNING BUT LIMITED RAINFALL ESPECIALLY OVR THE LOWER ELEVATIONS. OVR THE SERN PLAINS PROBABLY WONT SEE ANY TSTMS DURING THE AFTN HOURS. FOR WED NGT AND THU NEXT FEATURE TO CONTEND WITH IS A CDFNT WHICH IS FCST TO MOVE INTO SERN CO. AVN AND NGM STRONGER AND QUICKER WITH FNTL MOVEMENT INTO SERN CO THAN LATEST MESO-ETA WHICH WANTS TO STALL FNT ALONG PALMER DIVIDE DURING THE DAY ON THU. CONSIDERING DISTURBANCE THAT IS FCST TO MOVE ACRS ERN CO WED NGT AND ASSOCIATED OUTFLOW BOUNDARIES FROM CONVECTION WOULD TEND TO BELIEVE THAT FNT WL GET PUSHED FUTHER SOUTH MORE QUICKLY AS SHOWN BY NGM AND AVN. AS A RESULT SHOULD SEE COOLER TEMPS AND HIGHER LOW LVL MSTR VALUES ACRS SERN CO ON THU. AS FAR AS PCPN CHCS QUITE OF BIT OF MSTR WL BE AROUND IN THE MID LVLS ACRS THE AREA TO PRODUCE SCT TSTMS IN THE MTNS AND SERN FOOTHILLS THU AFTN. OVR SERN CO WITH DEEPER LOW LVL MSTR IN PLACE AND DVLPG ESE LOW FLOW BY AFTN SHOULD SEE AN INCRG CHC FOR TSTMS FM COS SOUTHWARD TO TAD. IF FNT MOVES ACRS SERN PLAINS TOO QUICKLY THEN AIRMASS MAY GET STABILIZED INITIALLY WITH BEST CHC OF STORMS HOLDING OFF UNTIL LATE IN THE AFTN OR EVENING. TEMPS ON THU ACRS SERN CO SHOULD AVERAGE ABOUT 10 DEGREES COOLER UNLESS FNT IS STRONGER THAN EXPECTED. LATEST MAV GUIDANCE SHOWS TEMPS ONLY IN THE 70S ACRS SERN CO ON THU HOWEVER MAV TEMPS HAVE RECENTLY BEEN SHOWING A COLD BIAS SO WONT TREND THAT LOW AT THIS POINT. IN THE EXTENDED PD SHOULD SEE ANOTHER ROUND ON TSTMS ACRS THE MTNS AND SERN CO ON FRI AS LOW AND MID LVL MOISTURE WL CONT. IN ADDITION LATEST AVN SHOWS FAIRLY 300 MB POTENTIAL VORTICITY MOVING ACRS AREA WHICH SHOULD ENHANCE TSTMS. WITH SELY LOW LVL FLOW TEMPS ON FRI SHOULD BE NR NORMAL OVR SERN CO. OVR THE WEEKEND INTO EARLY NEXT WK UPR LVL RDG WL GRADUALLY BUILD OACRS RGN AND MAY ALLOW FOR A RETURN OF WARMER TEMPS AND DECREASING CHCS FOR TSTMS ESPECIALLY SUN THRU TUE. KLEYLA .PUB...NONE.
In the hours before
Special weather statement, Aug 28, 11:58 AM MDT, 4 hours 55 minutes before
COZ058>081-282000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO ISSUED BY NATIONAL WEATHER SERVICE DENVER CO 1158 AM MDT TUE AUG 28 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... A WEAK UPPER LEVEL DISTURBANCE BISECTING THE STATE FROM SOUTHWEST TO NORTHEAST AT THE NOON HOUR WILL MOVE SOUTHEAST OVER THE OUTLOOK AREA LATER THIS AFTERNOON AND THIS EVENING. FURTHERMORE LIGHT SOUTHEAST WINDS AHEAD OF THIS DISTURBANCE WILL INCREASE LOW LEVEL MOISTURE WHICH WILL BE USED TO FUEL SHOWER AND THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON ON THE PLAINS. SHOWERS AND THUNDERSTORMS WILL FORM FIRST OVER HIGHER ELEVATIONS OF THE RAMPART AND SAWATCH RANGES...AND THE PIKE PEAK AREA OF TELLER COUNTY BETWEEN NOON AND 1 PM. ISOLATED STORMS WILL THEN DRIFT SOUTHEAST OVER THE ADJACENT LOWER ELEVATIONS OF EL PASO...PUEBLO AND CUSTER COUNTIES BETWEEN 1 AND 4 PM MDT. THE HIGHER TERRAIN SURROUNDING THE SAN LUIS VALLEY AS WELL AS THE SANGRE DE CRISTO AND WET MOUNTAIN RANGES WILL ALSO SEE SHOWERS AND THUNDERSTORMS DEVELOPING DURING THIS PERIOD. EVEN WITH THE INCREASE IN LOW LEVEL MOISTURE THUNDERSTORMS MOVING OFF THE HIGH TERRAIN AND OVER THE I-25 CORRIDOR WILL BE HIGH BASED. THEREFORE STORMS ARE EXPECTED TO PRODUCE LITTLE RAINFALL...WITH STRONG GUSTY OUTFLOW WINDS AND DEADLY CLOUD-TO-GROUND LIGHTNING THE MAIN THREAT. ONCE THE UPPER LEVEL DISTURBANCE MOVES OVER THE SOUTHEAST CORNER OF THE STATE BY LATE THIS EVENING...SHOWERS AND THUNDERSTORMS WILL HAVE ENDED IN THE MOUNTAINS AND ADJACENT PLAINS AS DRIER AND MORE STABLE AIR MOVES IN FROM THE WEST. SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. HOWEVER...THUNDERSTORM WIND GUSTS TO 50 MPH WILL BE POSSIBLE. WEATHER SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF STRONG WINDS OR WIND CAUSED DAMAGE TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR ALL YOUR WEATHER CONCERNS. BAKER...WFO BOULDER
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.